`a`
Mathematical Biosciences and Engineering (MBE)
 

Dynamics of an infectious diseases with media/psychology induced non-smooth incidence

Pages: 445 - 461, Volume 10, Issue 2, April 2013

doi:10.3934/mbe.2013.10.445       Abstract        References        Full Text (605.9K)       Related Articles

Yanni Xiao - Department of Applied Mathematics, Xi'an Jiaotong University, Xi'an 710049, China (email)
Tingting Zhao - Department of Applied Mathematics, Xi'an Jiaotong University, Xi'an, 710049, China (email)
Sanyi Tang - College of Mathematics and Information Science, Shaanxi Normal University, Xi'an, 710062, China (email)

Abstract: This paper proposes and analyzes a mathematical model on an infectious disease system with a piecewise smooth incidence rate concerning media/psychological effect. The proposed models extend the classic models with media coverage by including a piecewise smooth incidence rate to represent that the reduction factor because of media coverage depends on both the number of cases and the rate of changes in case number. On the basis of properties of Lambert W function the implicitly defined model has been converted into a piecewise smooth system with explicit definition, and the global dynamic behavior is theoretically examined. The disease-free is globally asymptotically stable when a certain threshold is less than unity, while the endemic equilibrium is globally asymptotically stable for otherwise. The media/psychological impact although does not affect the epidemic threshold, delays the epidemic peak and results in a lower size of outbreak (or equilibrium level of infected individuals).

Keywords:  Media coverage, SIR epidemic model, outbreak, epidemic threshold.
Mathematics Subject Classification:  92C50, 92C60, 54B20.

Received: May 2012;      Accepted: October 2012;      Published: January 2013.

 References